Arkansas, 2002Damaging Wind in Arkansas, January 23, 2002
January 23, 2002 · NWS LZK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 23, 4:00 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 23, 4:00 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST WED JAN 23 2002
WARM HUMID AND UNSTABLE AIR IS IN PLACE IN MOST OF THE CWA AT ISSUE
TIME WAITING FOR THE COLD FRONT AND A SHORT WAVE IN SOUTHWEST FLOW
TO ARRIVE. THUNDERSTORMS IN OKLAHOMA SHOULD REACH INTO ARKANSAS THIS
EVENING AND SHOULD SEE INCREASE IN THUNDERSTORMS EARLY TONIGHT WITH
SOME SEVERE WEATHER LIKELY. WILL HAVE LIKELY TO CATEGORICAL POPS FOR
TONIGHT WITH MENTION OF SEVERE AND HEAVY RAIN. SEVERE AND HEAVY RAIN
THREAT SHOULD BE OUT OF THE CWA BY 12Z THURSDAY AS THE COLD FRONT
SHOULD BE MOSTLY OUT OF THE AREA. TEMPS WILL LIKELY STAY WELL INTO THE
60S THROUGH THE NIGHT UNTIL THE FRONT PASSES THEN TEMPS SHOULD DROP
TO NEAR FWC MINS. CONSIDERABLE MOISTURE REMAINS ON THURSDAY AS THE MAIN
UPPER TROF HANGS OUT TO THE WEST. WILL KEEP HIGH POPS GOING THROUGH
THURSDAY...BUT THE AIR SHOULD BE COOLER AND MORE STABLE...SO
PRECIPITATION SHOULD BE MOSTLY RAIN. ENOUGH INSTABILITY REMAINS IN
THE SOUTHEAST IN THE MORNING TO CONTINUE A MENTION OF THUNDER THERE.
TEMPS SHOULD RISE LITTLE ON THURSDAY. WILL CONTINUE POPS INTO
THURSDAY NIGHT FOR LIGHT RAIN WITH CLOUDS HOLDING IN. WILL STAY NEAR
FWC MOS FOR MINS. UPPER TROF LOOKS LIKE IT WILL PASS OVER THE AREA ON
FRIDAY. WILL KEEP SOME CLOUDS IN THROUGH FRIDAY...BUT LOOKS LIKE MOISTURE
WILL BE TOO SCARCE FOR A MENTION OF PRECIPITATION. LOWER MOS MAXES
FOR FRIDAY IN THE MID 40S TO LOWER 50S LOOK REASONABLE. DRY AND MILD
WEATHER SHOULD MOVE IN AFTER THAT INTO MONDAY. WILL INCREASE CLOUDS
SUNDAY NIGHT AND MONDAY AND PUT IN A SLIGHT CHANCE OF RAIN FOR MONDAY
NIGHT AND EARLY TUESDAY AS ANOTHER SHORT WAVE MOVES ACROSS. ARCTIC FRONT
REACHES THE AREA ON WEDNESDAY AND WILL PUT IN A CHANCE OF RAIN FOR
THAT. LOOKS LIKE IMPACT OF ARCTIC AIR WILL REACH AREA AFTER NEXT
WEDNESDAY.
.LZK...FLASH FLOOD WATCH TONIGHT PARTS OF NORTHEAST
ZONES 16-23>25-33-34In the hours before
Special weather statement, Jan 23, 5:25 PM CST, 1 hour 45 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-240400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
525 PM CST WED JAN 23 2002
...TORNADO WATCH IN THE NORTHERN HALF OF ARKANSAS UNTIL 10 PM...
A WARM FRONT MOVED THROUGH ARKANSAS FROM THE SOUTH TODAY...WITH
VERY WARM AND UNSTABLE AIR SPREADING ACROSS THE STATE. MEANWHILE...
A STORM SYSTEM WAS FORMING IN THE SOUTHERN PLAINS...WITH AN
ASSOCIATED COLD FRONT SET TO BRING MUCH COOLER AIR INTO THE STATE
LATER TONIGHT. AHEAD OF THE SYSTEM...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WERE ALREADY DEVELOPING NORTH AND WEST OF LITTLE ROCK.
A TORNADO WATCH HAS BEEN POSTED ACROSS THE NORTHERN HALF OF
ARKANSAS THROUGH 10 PM. THE WATCH INCLUDES AREAS NORTH OF
MENA...LITTLE ROCK AND BRINKLEY.
IN THE WATCH AREA...STORMS THAT BECOME SEVERE WILL PRODUCE
DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS...WITH
ISOLATED TORNADOES POSSIBLE.
LATER TONIGHT...THE STORM SYSTEM IN THE SOUTHERN PLAINS AND
ASSOCIATED COLD FRONT WILL PUSH INTO ARKANSAS...WITH ADDITIONAL
SEVERE WEATHER EXPECTED.
PEOPLE ACROSS ARKANSAS ARE ADVISED TO PREPARE FOR SEVERE WEATHER
TONIGHT. BE READY TO FIND A PLACE OF SAFETY IF A WARNING IS ISSUED
FOR YOUR AREA.
46
Thunderstorm Wind, Baxter
- When
- January 23, 7:10 PM CST
- Where
- Baxter County, Mountain Home
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.333, -92.383
Thunderstorm winds knocked down some power lines and damaged the roofs of some buildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Tennessee, January 23 to 24, 20021 death · 13 injured · $3.8 million · 52 kt wind · 51 events
- Tornado in Kentucky, January 23, 2002$1.0 million · F2 · 1 event
- Flash Flooding in Alabama, January 23, 2002$650,000 · 3 events
- Wildfire and High Wind in California, January 23 to 24, 20021 injured · $235,000 · 61 kt wind · 7 events
- Damaging Winds and Lightning Strike in Arkansas, January 23 to 24, 2002$150,000 · 85 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, January 23, 2002$100,000 · 61 kt wind · 7 events
- Flash Flooding in Mississippi, January 23 to 24, 2002$100,000 · 6 events
- Flooding in Missouri, January 23 to 24, 2002$46,000 · 4 events
- Flooding in Illinois, January 23 to 24, 2002$30,000 · 3 events
- Flash Flooding in Tennessee, January 23, 2002$25,000 · 2 events
- Damaging Wind in Missouri, January 23, 2002$20,000 · 55 kt wind · 1 event
- Flash Flooding in Tennessee, January 23, 200214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280044.